Wyoming, 2019

Hail in Wyoming, September 10, 2019

September 10, 2019 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe as it moved northeast across northern Campbell County and produced large hail north of Weston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe as it moved northeast across northern Campbell County and produced large hail north of Weston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 10, 1:25 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 10, 1:25 PM MST, 1 hour 55 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
225 PM MDT Tue Sep 10 2019

.DISCUSSION...(This Evening Through Tuesday)
Issued at 220 PM MDT Tue Sep 10 2019

Upper-level analysis shows low pressure over the Pacific
Northwest, a trough over the western CONUS, and southwest flow
over the northern plains. Surface map depicts high pressure over
ND and northeastern SD, and a warm/stationary front draped over
NE. Thunderstorms are expanding across the CWA, with the strongest
one over southern SD. Under partly cloudy skies, winds across the
CWA are southeasterly around 15 kts, and temperatures are warming
into the 70s and 80s.

Southeasterly winds will continue to advect warm, moist air into the
area today, especially across southern SD, where dew points will
reach the 60s. Focus of severe weather will be along the boundary
as it shifts northward towards the SD/NE border. With MLCAPE of
1500-2500 J/kg, and 0-6 km shear of 50-60 kts, severe storms will
be possible by mid-afternoon and through the evening. PWATs of
175% of normal indicate the potential for heavy rain, especially
across south central SD, where up to 2 inches of rain will be
possible. Additionally, plenty of low-level CAPE, shear, and
helicity, along with low LCLs will make tornadoes possible along
the SD/NE border. Areas farther to the north will be less likely
to receive severe weather.

Surface winds will become easterly tonight, and with plenty of
lingering moisture, upslope flow will produce low clouds and fog
across the western SD plains. Conditions should improve during the
afternoon, but low clouds could linger across northwestern SD
through the day.

Wednesday afternoon and evening, stronger upper-level energy will
push into the region with the upper trough, bringing more showers
and isolated thunderstorms to the CWA. The most likely area for
severe weather will be across south central SD. As a surface low
across northeastern CO shifts northeastward into central NE, 1-2
kJ/kg MLCAPE is expected to develop across south central SD via
southeasterly low-level flow. Plenty of shear will be available for
supercells, and near-surface conditions look favorable again for
tornadoes. PWATs across south central SD will be 175-200% of normal,
so heavy rain will be possible again. However, severe weather may be
limited if low clouds persist or if the low tracks a little farther
east.

A closed low will develop Wednesday night over eastern MT. As this
low pressure system shifts eastward on Thursday, a cold front will
sweep through the CWA, bringing breezy northwest winds, cooler
temperatures, and some wraparound showers. Winds may approach
advisory criteria on the western SD plains, but at this time CAA and
pressure rises don't look too impressive. Highs will be only in the
upper 50s to upper 60s.

Brief upper ridging Friday will transition to zonal flow Saturday,
allowing conditions to warm up and dry out. Highs will return to the
70s and 80s. This warm and dry weather will continue Sunday and into
early next week, as trough strengthens over the west coast and a
ridge builds over the rest of the CONUS.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1121 AM MDT Tue Sep 10 2019

Coverage of thunderstorms will increase across the area this
afternoon...with numerous thunderstorms late this afternoon and
evening. Severe thunderstorms are expected with large hail and
damaging winds. As the thunderstorms shift eastward tonight,
MVFR/IFR ceilings will spread across northeast Wyoming and western
South Dakota.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...7
Hazardous weather outlook, Sep 10, 2:59 AM MST, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
359 AM MDT Tue Sep 10 2019

SDZ031-032-042>044-046-047-049-111300-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-
359 AM MDT Tue Sep 10 2019 /459 AM CDT Tue Sep 10 2019/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop this afternoon and continue
through the evening. There is an enhanced risk for severe
thunderstorms, with large hail, damaging winds, and torrential
rainfall possible. There is also a small risk for tornadoes today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms will continue through Thursday. Some
storms may be severe on Wednesday, with large hail, damaging
winds, and torrential rainfall possible. There is also a small
risk for tornadoes on Wednesday. Severe thunderstorms are not
expected for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-014-024>030-041-072>074-WYZ057-058-111300-
Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Fall River-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Wyoming Black Hills-Weston-
359 AM MDT Tue Sep 10 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop this afternoon and continue
through the evening. There is an slight risk for severe
thunderstorms, with large hail, damaging winds, and torrential
rainfall possible. There is also a small risk for tornadoes today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms are again expected Wednesday. A few
strong storms will be possible, but widespread severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-WYZ054>056-071-111300-
Harding-Perkins-Butte-Northern Campbell-Southern Campbell-
Western Crook-Northeastern Crook-
359 AM MDT Tue Sep 10 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop this afternoon and continue
through the evening. There is an marginal risk for severe
thunderstorms. Some storms may have large hail, damaging winds,
and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms are again expected Wednesday. A few
strong storms will be possible, but widespread severe weather is
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Sep 10, 1:48 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
248 PM MDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             4 WNW TUTHILL           43.17N 101.57W
09/10/2019  M1.00 INCH       BENNETT            SD   CO-OP OBSERVER

&&

AFOSCATO
Local storm report, Sep 10, 2:11 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             8 WNW SPRING CREEK      43.17N 101.16W
09/10/2019  E1.00 INCH       TODD               SD   PUBLIC

&&

AFOSCATO
Special weather statement, Sep 10, 2:11 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
311 PM MDT Tue Sep 10 2019

WYZ055-102145-
Southern Campbell WY-
311 PM MDT Tue Sep 10 2019

...STRONG THUNDERSTORM OVER SOUTHERN CAMPBELL COUNTY...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Savageton, or 11 miles northwest of Wright, moving
northeast at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Areas between Savageton and Gillette.

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Wyoming.

LAT...LON 4373 10566 4385 10585 4418 10566 4405 10519
TIME...MOT...LOC 2111Z 221DEG 36KT 4385 10570

Carstens
Local storm report, Sep 10, 2:38 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 SW TUTHILL            43.11N 101.56W
09/10/2019  M1.25 INCH       BENNETT            SD   TRAINED SPOTTER

&&

AFOSCATO
Local storm report, Sep 10, 2:49 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
349 PM MDT TUE SEP 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     ROSEBUD                 43.23N 100.85W
09/10/2019  E60 MPH          TODD               SD   EMERGENCY MNGR

            TREE DAMAGE FROM WINDS, DIME SIZED HAIL, WATER RUNNING
            OVER ROAD

&&

POJORLIE
Special weather statement, Sep 10, 2:58 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
358 PM MDT Tue Sep 10 2019

WYZ054-102245-
Northern Campbell WY-
358 PM MDT Tue Sep 10 2019

...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL COUNTY...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Weston, or 16 miles north of Gillette, moving
north at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weston.

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Wyoming.

LAT...LON 4438 10535 4446 10564 4489 10560 4487 10509
TIME...MOT...LOC 2158Z 196DEG 34KT 4451 10549

Carstens

The radar

The Rapid City radar (KUDX), 214 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
September 10, 3:20 PM MST
Where
Campbell County, 7.51 mi NNW of Weston
Measured
1.25 in hail
Reported by
Public
Coordinates
44.730, -105.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849534.